Arizona, 2011Flash Flooding and Hail in Arizona, September 15, 2011
September 15, 2011 · NWS TWC · 3 events in 1 county or zone
A low pressure system in northern Arizona interacted with abundant moisture to produce showers and thunderstorms across southern Arizona. Some of the storms produced large hail, torrential rains, and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system in northern Arizona interacted with abundant moisture to produce showers and thunderstorms across southern Arizona. Some of the storms produced large hail, torrential rains, and strong winds. The Tucson International Airport recorded the fifth wettest day in recorded history.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 15, 9:50 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 15, 9:50 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST THU SEP 15 2011
.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN ARIZONA WILL WEAKEN
TODAY. THERE IS ENOUGH MOISTURE FOR ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THIS EVENING. A SLIGHT
CHANCE OF THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON FRIDAY. DRY
CONDITIONS ARE THEN EXPECTED STARTING SATURDAY AND CONTINUING INTO
EARLY NEXT WEEK.
&&
.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-55 DBZ ECHOES MOVING
NEWD ACROSS SRN GRAHAM/GREENLEE COUNTIES AT 1645Z. THE REST OF SE AZ
WAS VOID OF PRECIP ECHOES AT THIS TIME. VISIBLE SATELLITE IMAGERY
INDICATED CLEAR SKIES ACROSS WRN PIMA COUNTY AND SCATTERED-BROKEN
MOSTLY CUMULOFORM CLOUDS ELSEWHERE. DEWPOINTS VALID DEWPOINTS VALID
16Z RANGED FROM THE UPPER 50S-LOWER 60S F AND THESE TEMPS WERE
NEARLY IDENTICAL TO 24 HOURS AGO. 15/12Z KTWC SOUNDING PRECIP WATER
VALUE WAS NEAR 1.20 INCHES. LIFTED INDEX WAS MINUS 6 AND MLCAPE
YIELDED 650-700 J/KG. 15/12Z UPPER AIR PLOTS INDICATED 576 DM LOW
PRESSURE CENTERED OVER THE NWRN AZ/SWRN UT BORDER. RIDGES ALOFT WERE
OVER THE NRN ROCKIES AND CENTRAL/SRN CONUS PLAINS WITH LIGHT-
MODERATE SWLY FLOW ACROSS SE AZ.
BASED ON THE 15/12Z UNIV OF AZ NAM/WRF AND THE 15/14Z RUC/HRRR...
FORECASTS WERE UPDATED TO DEPICT INCREASED POPS ACROSS MUCH OF THIS
FORECAST AREA THIS AFTERNOON AND THIS EVENING. HAVE OPTED TO KEEP
WRN PIMA COUNTY PRECIP-FREE LATER TODAY AND INTO THIS EVENING.
CHANCE-CATEGORY POPS WERE MERITED FROM TUCSON EWD/SWD WITH ISOLATED
SHOWERS/TSTMS FOR THE TOHONO OODHAM NATION AND SOUTH-CENTRAL PINAL
COUNTY. DRY CONDITIONS MOST LOCALES LATE TONIGHT AND EARLY FRI
MORNING EXCEPT FOR A SLIGHT CHANCE OF SHOWERS/TSTMS VICINITY WHITE
MTNS.
FRIDAY...HAVE NOTED THAT THE 15/12Z NAM AND QUICK GLANCE AT THE
15/12Z GFS DEPICT THE POTENTIAL FOR A SLIGHT CHANCE OF AFTERNOON/
EVENING TSTMS TO BE FURTHER WWD VERSUS THE INHERITED OFFICIAL
FORECAST. THUS...AM LEANING AT THIS TIME TO INCREASE POPS FRI
SIMILAR TO THE NAM/GFS SOLUTIONS. WILL ADDRESS THIS NOTION FURTHER
IN THE AFTERNOON DISCUSSION.
SAT-WED...15/00Z GFS/ECMWF CONTINUE TO DEPICT A MARKEDLY DRIER
REGIME TO BE ACROSS THE AREA THIS PERIOD. THUS...DRY CONDITIONS TO
OCCUR THIS WEEKEND AND EARLY NEXT WEEK. SOMEWHAT DEEPER MOISTURE IS
PROGGED TO RETURN TO MAINLY ERN SECTIONS WED. GFS WAS MORE ROBUST
WITH THE RETURN OF MOISTURE TO THE AREA VERSUS THE ECMWF. AT ANY
RATE...WILL AWAIT THE FULL RECEIPT OF THE 15/12Z GFS/ECMWF SOLUTIONS
PRIOR TO INTRODUCING LOW-GRADE POPS PERHAPS TO THE HIGHER TERRAIN
EAST OF TUCSON NEXT WED.
HIGH TEMPS TODAY-FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. MAX
TEMPS MON-WED TO TREND WITHIN A DEG OR TWO FROM CLIMO.
&&
.AVIATION...ISOLD-SCT TSRA/SHRA THRU 06Z FRIDAY THEN TSRA/SHRA TO
DECREASE IN COVERAGE 06Z-12Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS
TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS AT
8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z
FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
THROUGH TONIGHT. THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE HIGHER TERRAIN EAST AND SOUTH OF
TUCSON FRIDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED SATURDAY
THROUGH WEDNESDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
BF
WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 8:29 AM MST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
829 AM MST THU SEP 15 2011
AZZ510>513-160600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
829 AM MST THU SEP 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
WEDNESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE
RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ502>509-514-515-160600-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
829 AM MST THU SEP 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-160600-
WESTERN PIMA COUNTY-
829 AM MST THU SEP 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DRY CONDITIONS WILL PREVAIL TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DRY CONDITIONS WILL PREVAIL FRIDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Flash Flood, Pima
- When
- September 15, 2:15 PM MST to 3:15 PM MST
- Where
- Pima County, 5.08 mi SSW of (Tus)tucson Intl Arp to 0.83 mi SE of Littletown
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 32.058, -110.997
The fifth highest daily rainfall total in recorded history occurred at the Tucson International Airport. A total of 2.84 inches of rain fell at the airport with other amounts up to 3 inches in the area. Significant flash flooding with major damage, several swift water rescues, rivers flooding their banks, and several flooded structures were a result of this heavy rainfall. A total of 6 swift water rescues were conducted and at least six people were rescued from flooded homes on Calle Medina. At the peak of the storm, nearly 3 feet of water covered most of the roads in and around Tucson International Airport with over 30 roads being closed and several more impassible. Two flights were also detoured to Phoenix Sky Harbor Airport. Several homes and businesses were flooded as well. A Jiffy Lube had water get into the oil pit causing the oil pit to overflow into the streets and washes around the business creating a HAZMAT situation. Several businesses were closed for the remainder of the day while repairs and cleanup occurred.
Hail, Pima
- When
- September 15, 2:15 PM MST
- Where
- Pima County, 0.91 mi NE of (Dma)davis Monthan A
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.180, -110.870
Flash Flood, Pima
- When
- September 15, 3:45 PM MST to 5:00 PM MST
- Where
- Pima County, 0.91 mi NNE of Sahuarita to 2.3 mi WSW of Sahuarita
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 31.963, -110.946
Extremely heavy rainfall across southern Tucson resulted in significant wash and stream flooding downstream from Tucson. Overflowing washes toppled a wall in the Rancho Sahuarita subdivision in Sahuarita resulting in damage to 15 homes and a muddy mess. Water up to one foot was observed in some of the homes. The raging Santa Cruz River also claimed the life of a homeless man that was living under the Grant Road Bridge. Rescuers spotted the man holding onto the bridge pillar, but before they were able to reach him he lost his grip and was swept down the river. His body was found the next day near the Ina Road bridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, September 15, 20111 death · 2 injured · 1 event
- Frost and Freeze in Iowa, September 15, 2011$27 million · 10 events
- Tornado in Maryland, September 15, 2011$40,000 · EF0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 15, 20117 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 15, 20117 events
- Hail and Damaging Winds in New Mexico, September 15, 20111.75 in hail · 5 events
- Flash Flood and Hail in Texas, September 15, 2011$2,000 · 52 kt wind · 4 events
- Hail in Massachusetts, September 15, 20110.88 in hail · 3 events
- Hail in Arizona, September 15, 20112 in hail · 3 events
- Damaging Winds in South Carolina, September 15, 201160 kt wind · 3 events
- Damaging Winds in West Virginia, September 15, 2011$4,000 · 50 kt wind · 2 events
- Hail in Virginia, September 15, 20111 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347654, 347655, 347657.